Go to navigation Go to content

Contaminated steroid injections cause an outbreak of meningitis; NY Times


Blog Category:
10/8/2012
Comments (0)

Millions of American citizens receive treatment for back pain every year. The procedure is quite popular. A steroid drug is injected into the spine, in order to help treat back pain. Lately, however, after receiving the injection, some of these patients were infected with meningitis.

A compounding pharmacy in Framingham, Massachusetts has had a series of problems in the past, mainly about their sterile processing. Recently, the pharmacy made vials that were potentially contaminated with a fungus. The pharmacy shipped 17,676 vials to 23 states, where 75 clinics received the vials. The Food and Drug Administration (FDA) do not approve of the drug products.

Federal inspectors inspected the pharmacy in Framingham, Massachusetts.

There, they noticed that by simply viewing a sealed vial of the steroid, one could detect foreign matter inside the vial. Federal inspectors further investigated the drug product under the microscope, where they found particles of a fungus. The drug is now being recalled.

As a result of the outbreak, 5 people died and 30 people became ill in 6 states. The 75 clinics that received the potentially contaminated vials are contacting patients who may have been exposed to it. The clinics are urging patients to contact a doctor immediately if they experience any of the following symptoms:

  • Severe headache, 
  • fever, 
  • nausea, 
  • dizziness, 
  • loss of balance or slurred speech

Compounding pharmacies, such as the one in Framingham, Massachusetts, provide specific products individualized to the patient’s needs. Compounding has been practiced for many years. In fact, 2-3% of prescriptions given by hospital pharmacies are compounded prescriptions. The FDA has tolerated compounding pharmacies but they have yet to create limits and regulations for compounding.

Health officials are concerned about the risks posed by compounding pharmacies, as compounding pharmacies are not expected to adhere to safety standards set for big drug companies. For example, in 2001, a compounding pharmacy in Birmingham shipped feeding solution to a local hospital. There, nine patients died from the solution, which was contaminated with bacteria. A pharmacy in South Carolina also shipped a drug product to five states in 2002. Consequently, the five people infected by the contaminated drug product became ill, with one resulting in death.



Category: General


1 Comments to "Contaminated steroid injections cause an outbreak of meningitis; NY Times"

I am sure the victims can sue the pharmacy in a class action lawsuit. It is the pharmacy's responsibility to make sure that all the drugs are safe for use, and that the equipment used are sterile. This is such a betray of the patient's trust!
Posted by Simon on December 10, 2012 at 01:26 AM

Post a comment

Post a Comment to "Contaminated steroid injections cause an outbreak of meningitis; NY Times"

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Message:*

Notify me of follow-up comments via email.